Alert archive / Indiana / Areal Flood Warnings in 2013

Areal Flood Warning 21, NWS Indianapolis, IN

July 10, 20134 counties in Indiana

NWS Indianapolis, IN issued this areal flood warning at Jul 10, 2013, 5:54 PM EDT for 4 counties in Indiana. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2013, 5:54 PM EDT (21:54 UTC)
Expired
Jul 11, 2013, 2:00 AM EDT
In force
8 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, IN, Parke County, IN, Putnam County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 78 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3158 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

161 
WGUS43 KIND 102154
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
554 PM EDT WED JUL 10 2013

INC021-121-133-165-110600-
/O.NEW.KIND.FA.W.0021.130710T2154Z-130711T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY-PARKE-PUTNAM-VERMILLION-
554 PM EDT WED JUL 10 2013

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLOOD WARNING FOR...
  NORTHERN CLAY COUNTY IN WEST CENTRAL INDIANA...
  PARKE COUNTY IN WEST CENTRAL INDIANA...
  SOUTHWESTERN PUTNAM COUNTY IN WEST CENTRAL INDIANA...
  VERMILLION COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 200 AM EDT THURSDAY

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLOODING ACROSS THE WARNED AREA. THIS WARNING REPLACES THE EARLIER 
  FLASH FLOOD WARNING. WHILE RAINFALL HAS ENDED AND MOST ROADWAYS    
  HAVE REOPENED...FLOODING IS EXPECTED TO CONTINUE ON SEVERAL CREEKS 
  AND STREAMS ACROSS THE WARNED AREA INCLUDING PARTS OF BIG          
  WALNUT...SULPHUR AND RACCOON CREEKS...THE FAYETTE DRAIN...AND THE  
  LITTLE VERMILLION RIVER.

* SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...BRAZIL...
  CLINTON...NEWPORT AND ROCKVILLE.

THIS WARNING INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 25 AND 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3998 8753 3993 8721 3979 8702 3971 8701
      3960 8685 3952 8681 3946 8698 3945 8723
      3948 8725 3952 8724 3952 8720 3961 8720
      3961 8753

$$

CP

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Jul 10, 4:25 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 10, 4:25 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
425 PM EDT WED JUL 10 2013

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...

ISSUED AT 153 PM EDT WED JUL 10 2013

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING AS A COLD FRONT DROPS SOUTHEAST ACROSS CENTRAL INDIANA AND
INTERACTS WITH VERY WARM...MOIST AND UNSTABLE AIR. THEN...DRY
WEATHER IS EXPECTED THURSDAY THROUGH EARLY NEXT WEEK AS AN UPPER
RIDGE BUILDS IN. TEMPERATURES THURSDAY THROUGH SATURDAY WILL BE
SLIGHTLY BELOW NORMAL WITH LOWER HUMIDITY AND AFTERNOON HIGHS IN THE
LOWER TO MID 80S. FINALLY...LATE IN THE WEEKEND AND EARLY NEXT WEEK
TEMPERATURES WILL RETURN TO NORMAL IN THE MID 80S TO AROUND 90 AS
THE RIDGE BECOMES MORE ESTABLISHED.

&&

.NEAR TERM /REST OF TODAY AND TONIGHT/...

ISSUED AT 153 PM EDT WED JUL 10 2013

FRONT IS JUST BEGINNING TO DROP INTO THE CWA FROM THE NW AS OF 17Z.
ABUNDANT SCATTERED PRE-FRONTAL CONVECTION IS OCCURRING AHEAD OF THIS
FEATURE ACROSS MUCH OF CENTRAL INDIANA. WHILE MOST OF THE ACTIVITY
IS SUB-SEVERE...THERE HAVE BEEN AT LEAST A HANDFUL OF SVR/S ISSUED
AT THIS TIME...IN ADDITION TO A FEW FLOOD/FLASH FLOOD WARNINGS.

THE FRONT WILL DROP SE ACROSS THE REST OF THE FORECAST AREA AND EXIT
AROUND 00Z. WILL HOLD ON TO SMALL CHANCE POPS AFTER 00Z...AND THEN
DRY AFTER 06Z AS THE FRONT SETTLES SOUTH OF THE OHIO RIVER AND DRIER
AIR MOVES IN AS BROAD SURFACE HIGH PRESSURE SETTLES IN. COULD STILL
HAVE SOME LINGERING CLOUDS AS AN UPPER TROUGH PIVOTS SOUTH ACROSS
SOUTHERN ONTARIO WITH CYCLONIC FLOW ACROSS THE FORECAST AREA...SO
DID NOT COMPLETELY CLEAR OUT SKIES.

STUCK GENERALLY CLOSE TO A MOS BLEND FOR LOWS 60-65. DID NOT WANT TO
GO MUCH LOWER CONSIDERING THE LINGERING CLOUDS AND POSSIBLY SHOWER
TO THE SOUTH.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...

ISSUED AT 153 PM EDT WED JUL 10 2013

DRY AND COOLER CLIMO WEATHER CHARACTERIZES THIS PERIOD.

AN UPPER RIDGE ACROSS THE FOUR CORNERS WILL EXPAND NE TOWARD THE
GREAT LAKES BY FRIDAY NIGHT AS SURFACE HIGH PRESSURE MOVES FROM THE
UPPER MIDWEST TO THE LOWER GREAT LAKES AND THEN TO THE ADIRONDACKS.
MODEL CROSS SECTIONS SHOW VERY LITTLE IN THE WAY OF MOISTURE...SO
SKIES SHOULD BE MOSTLY CLEAR. CONTINUED TREND OF GOING COOLER THAN
MOS FOR DAYTIME HIGHS AS 850 MILLIBAR TEMPERATURES DROP TO 12 TO 13
DEGREES. MOS NIGHTTIME LOWS LOOK REASONABLE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

ISSUED AT 153 PM EDT WED JUL 10 2013

INITIALIZATION STILL KEEPING THE ENTIRE EXTENDED PERIOD DRY AND
MOSTLY CLEAR...AND CONSIDERING THE STRENGTH OF THE RIDGE IN
PLACE...WILL NOT DEVIATE FROM THAT AT THIS TIME. BROAD RIDGE OF HIGH
PRESSURE WILL BE ANCHORED OVER MUCH OF THE GREAT LAKES AND OHIO
VALLEY REGIONS.  COOLER EASTERLY FLOW WILL BECOME MORE SOUTHERLY
LATER BY EARLY NEXT WEEK. HIGHS WILL START APPROACHING THE MID TO
UPPER 80S. THE SAME TREND WILL BE TRUE FOR THE OVERNIGHT LOWS...MID
60S IN THE BEGINNING OF THE LONG TERM PERIOD...AND LOW 70S BY THE
END OF PERIOD.

&&

.AVIATION /DISCUSSION FOR THE 102100Z KIND TAF UPDATE/...
ISSUED AT 425 PM EDT WED JUL 10 2013

COLD FRONT CURRENTLY LOCATED OVER NORTHWEST INDIANA. BASED ON SHORT
TERM MODELS...FRONT SHOULD BE PASSING THROUGH KIND AROUND 100100Z.
MOST OF THE INSTABILITY HAS BEEN SWEPT AWAY WITH EARLIER
CONVECTION...HOWEVER A LOW POTENTIAL FOR CONVECTION IN THE VICINITY
OF KIND NEAR FRONTAL PASSAGE CONTINUES AS INSTABILITY PARAMETERS
INDICATE AIR MASS IS RECOVERING SOME UPSTREAM.

WINDS ARE STILL BEING AFFECTED BY PREVIOUS CONVECTION...BUT SHOULD
SETTLE INTO A 260-290 HEADING OVER THE NEXT COUPLE OF HOURS.

PREVIOUS DISCUSSION FOLLOWS.

VISIBLE SATELLITE IMAGERY SHOWS LARGE THUNDERSTORM COMPLEX OVER
ALL OF CENTRAL INDIANA WITH ASSOCIATED THUNDERSTORMS MOVING IN ON
THE KIND AND KBMG SITES. EXPECT MVFR...MAYBE LOCALLY IFR...AND
SOME GUSTY WINDS NEAR THE THUNDERSTORMS THIS AFTERNOON. COLD
FRONT NOW EXTENDS FROM NORTHWEST INDIANA SOUTHWESTWARD THROUGH WEST
CENTRAL ILLINOIS. THIS FRONT WILL MOVE SOUTHEAST ACROSS ALL TAF
SITES BETWEEN 10/2200Z AND 11/0400Z.

CLEARING SKIES AND VFR CONDITIONS ARE THEN EXPECTED AFTER THE
FRONTAL PASSAGE TONIGHT. MAY SEE SOME LIGHT FOG ACROSS KIND AND KBMG
BEFORE SUNRISE...BUT THAT SHOULD BURN OFF QUICKLY BY 11/1300Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...SMF
NEAR TERM...SMF
SHORT TERM...SMF
LONG TERM....SMF
AVIATION...DWM/JAS

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jul 10, 3:03 PM EDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
303 PM EDT WED JUL 10 2013

INZ021-028>031-035>049-051>057-060>065-067>072-111915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
303 PM EDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: THERE IS A SLIGHT RISK FOR SEVERE STORMS.

HAZARDS: DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND LIGHTNING.

TIMING: THIS AFTERNOON AND EVENING.

DISCUSSION: A COLD FRONT WILL DROP SOUTHEAST ACROSS CENTRAL
INDIANA THIS AFTERNOON AND EARLY EVENING. THE FRONT WILL INTERACT
WITH A WARM...MOIST AND UNSTABLE ATMOSPHERE TO SCATTERED TO NUMEROUS
THUNDERSTORMS TO CENTRAL INDIANA MAINLY THIS AFTERNOON AND
EVENING. SOME OF THE STORMS COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: DRY WEATHER IS EXPECTED ACROSS CENTRAL INDIANA LATE THIS
WEEK THROUGH EARLY NEXT WEEK.

DISCUSSION: HIGH WILL PRESSURE WILL BRING DRY WEATHER TO CENTRAL
INDIANA LATE THIS WEEK THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY ANY SEVERE WEATHER OR FLOODING
REPORTS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SMF

In the hours before

Local storm report, Jul 10, 3:12 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
312 PM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     TSTM WND DMG     6 E CICERO              40.12N  85.91W
07/10/2013                   HAMILTON           IN   TRAINED SPOTTER

            A TREE WAS REPORTED DOWN ALONG STRAWTOWN AVENUE...TWO
            MILES EAST OF HIGHWAY 37. TREE BRANCHES WERE ALSO
            REPORTED DOWN...AS WELL AS A FLATTENED CORN FIELD.

&&

MRD
Local storm report, Jul 10, 3:15 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
315 PM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     TSTM WND DMG     FLORA                   40.54N  86.52W
07/10/2013                   CARROLL            IN   PUBLIC

            TREES WERE REPORTED DOWN IN FLORA. SOME CORN WAS ALSO
            DAMAGED WITH BREAKAGE.

&&

MRD
Local storm report, Jul 10, 3:28 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
328 PM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     PRAIRIE CREEK           39.30N  87.53W
07/10/2013  E50 MPH          VIGO               IN   TRAINED SPOTTER

            POWER LINES WERE REPORTED DOWN AS WELL.

&&

MRD
Local storm report, Jul 10, 5:18 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
518 PM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      6 NE DELPHI             40.65N  86.59W
07/10/2013                   CARROLL            IN   LAW ENFORCEMENT

            HIGH WATER RESULTING IN ROAD CLOSURES FOR PARTS OF
            COUNTY ROADS 700 N AND 175 W. TIME VERY ESTIMATED.

&&

CP
Local storm report, Jul 10, 5:21 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
521 PM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     5 E DELPHI              40.58N  86.57W
07/10/2013                   CARROLL            IN   LAW ENFORCEMENT

            TREES DOWN IN COUNTY. BOTH LOCATION AND TIME ESTIMATED.

&&

CP
Local storm report, Jul 10, 5:29 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
529 PM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     4 S ROCKVILLE           39.71N  87.23W
07/10/2013                   PARKE              IN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ALONG 41 AND IN SOUTHERN END OF
            COUNTY FROM ROCKVILLE SOUTH. TIME AND LOCATION OF REPORT
            VERY ESTIMATED.

&&

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 10:42 AM EDTSpecial Weather StatementINDVermillion48 min
Jul 10, 11:13 AM EDTFlash Flood WatchINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more4 hr
Jul 10, 11:13 AM EDTSevere Thunderstorm WarningINDParke, Vermillion47 min
Jul 10, 11:47 AM EDTFlash Flood WarningINDClay, Parke, Vermillion6 hr
Jul 10, 12:25 PM EDTSevere Thunderstorm WarningINDClay, Greene, Monroe, Owen, Putnam, Vigo50 min
Jul 10, 12:41 PM EDTSevere Thunderstorm WarningINDTippecanoe34 min
Jul 10, 12:46 PM EDTSevere Thunderstorm WarningINDHamilton, Madison44 min
Jul 10, 12:54 PM EDTAreal Flood WarningINDClay, Parke, Putnam6 hr
Jul 10, 12:58 PM EDTSevere Thunderstorm WarningINDBrown, Daviess, Greene, Lawrence, Martin, Monroe47 min
Jul 10, 1:23 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard, Tipton52 min
Jul 10, 1:37 PM EDTAreal Flood WarningINDCarroll14 hr
Jul 10, 1:50 PM EDTSevere Thunderstorm WarningINDRush25 min
Jul 10, 2:03 PM EDTFlash Flood WarningINDCarroll6 hr

Nearby

Areal Flood Warnings in Indiana, 2013Every areal flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.